Taiwanese Journal of Mathematics

Eigenvalues of the Laplace Operator with Nonlinear Boundary Conditions

Mihai Mihăilescu and Gheorghe Moroşanu

Full-text: Open access


An eigenvalue problem on a bounded domain for the Laplacian with a nonlinear Robin-like boundary condition is investigated. We prove the existence, isolation and simplicity of the first two eigenvalues.

Article information

Taiwanese J. Math., Volume 15, Number 3 (2011), 1115-1128.

First available in Project Euclid: 18 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35P30: Nonlinear eigenvalue problems, nonlinear spectral theory 35D05 35J60: Nonlinear elliptic equations 35J70: Degenerate elliptic equations 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

eigenvalue problem nonlinear boundarycondition isolated eigenvalue Rayleigh principle


Mihăilescu, Mihai; Moroşanu, Gheorghe. Eigenvalues of the Laplace Operator with Nonlinear Boundary Conditions. Taiwanese J. Math. 15 (2011), no. 3, 1115--1128. doi:10.11650/twjm/1500406289. https://projecteuclid.org/euclid.twjm/1500406289

Export citation


  • G. A. Afrouzi and K. J. Brown, On principal eigenvalues for boundary value problems with indefinite weight and Robin boundary conditions, Proc. Amer. Math. Soc., 127 (1999), 125-130.
  • A. Anane, Simplicité et isolation de la première valeur propre du $p$-laplacien avec poids, C. R. Acad. Sci. Paris Sér. I, 305 (1987), 725-728.
  • V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Noordhoff, Leyden, 1976.
  • D. Bucur and D. Daners, An alternative approach to the Faber-Krahn inequality for Robin problems, Preprint Ulmer Seminare über Funktionalanalysis und Differentialgleichungen, 2009.
  • L. Gasiński and N. S. Papagiorgiu, Nonsmooth Critical Point Theory and Nonlinear Boundary Value Problems, Chapman & Hall, 2005.
  • D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin, 1998.
  • T. Giorgi and R. G. Smits, Monotonicity results for the principal eigenvalue of the generalized Robin problem, Illinois J. Math., 49(4) (2005), 1133-1143.
  • A. Henrot, Extremum Problems for Eigenvalues of Elliptic Operators, Birkhäuser, 2006.
  • B. Kawohl and P. Lindqvist, Positive eigenfunctions for the $p$-Laplace operator revisited, Analysis, 26 (2006), 539-544.
  • A. Lê and K. Schmitt, Variational eigenvalues of degenerate eigenvalue problems for the weighted $p$-Laplacian, Adv. Nonlinear Stud., 5 (2005), 573-585.
  • P. Lindqvist, On the equation ${\rm div}(|\nabla u|^{p-2}\nabla u)+\lambda|u|^{p-2}u=0$, Proc. Amer. Math. Soc., 109 (1990), 157-164.
  • S. Martinez and J. D. Rossi, Isolation and simplicity for the first eigenvalue of the $p$-Laplacian with a nonlinear boundary condition, Abstract Appl. Anal., 7(5) (2002), 287-293.
  • M. Mihăa ilescu and V. Răa dulescu, Sublinear eigenvalue problems associated to the Laplace operator revisited, Israel J. Math., in press.
  • B. Ricceri, A multiplicity theorem for the Neumann problem, Proc. Amer. Math. Soc., 134(4) (2006), 1117-1124.
  • M. Willem, Analyse harmonique réelle, Hermann, 1995.